Log in
AF Association
14,948 members17,910 posts

Help me please!!!

Hi, in 2005 I had both my lungs clogged with clot's and was put on warfarin for life. However I have developed a nasty phlegmy cough and I am at the stage of needing something for it as it's driving me nuts but what can I take safely, Please can anyone help me with some advice!!???

thanks so much 😊

46 Replies
oldestnewest

Not good eh, check with pharmacist as no doubt on other meds

2 likes
Reply

Frills,thanks for the super quick response. I haven't been to the pharmacy but I certainly will on Monday. Thank you again I really do appreciate it. I will post again after going to the pharmacy.

Reply

There will be a duty pharmacist tomorrow hope you feel better soon .

Reply

Didn't know that,I'll definitely will try either phoning or get someone to take me, thanks again for all your help it's much appreciated as always.

Reply

Weegee, cannot add to the advice offered, but if there are any signs of blood in the phlegm, go to A&E asap

1 like
Reply

If you are in the uk you could call the 111 nhs service 24 Hours a day. They will take your details and get a doctor to contact you with advice, they can prescribe medication for you also. No need to wait until tomorrow if you feel it's safer to get help now.

Alternatively a and e if you feel your need requires hospital treatment. Don't hang about and continue to suffer get some assistance to ease your situation. Hope you feel better very soon. Best wishes.

6 likes
Reply

thanks meadfoot, I think I can wait until tomorrow as right now I am in bed just feeling low and so tired but thank you for your help and advice x

Reply

Hope you get a good nights sleep and get assistance tomorrow, chin up things will get back on track. Night night. X

1 like
Reply

I will definitely try, tomorrow is another day and hopefully I will get help. Thank you. Hope you have a good night also x

Reply

Hi flapjack, fortunately I don't have any blood it's just sore and I wish that I could get the phlegm up. Thanks for your help and support and advice.

Reply

Sleep as well as you can

1 like
Reply

I find steam helps shift the phlegm off my chest, I also drink lots of liquorice tea which helps loosen it. Hope this helps

2 likes
Reply

Hi I m not sure if its safe to take liquorice when taking warfarin check it out. Best of luck.

Reply

Just to let u know I take 7mg warfarin every day my inr is stable at 2.5 never had a problem drinking liquorice tea or eating liquorice all sort candy's, good luck

1 like
Reply

Thanks Robbie149. Its the compound in blk liquorice that is risky as it can lower potassium level which can cause abnormal rhythm and high bp. Sorry to burst your bubble, I love liquorice but cant eat it. Have a peek at Uni.of Maryland Med. Centre site. Enjoy your candy.

Reply

My apologies C66t It would appear that you maybe correct on the lowering of potassium levels, only last week I was rushed into hospital my heart had slowed to 40bpm and I started passing out, and low and behold what did the dr giv me.?Yes your right a large dose of potassium and magnesium, I stand corrected thanx for pointing this out to me much appreciated, but I'm not giving up my liquorice all together I will however cut back on how much I drink in future, blessings

Reply

Apple cider vinegar and hot tea.

1 like
Reply

Apple cider vinegar with a little hot water and a half teaspoon of honey excellent all round health drink befor going to bed, stay healthy

Reply

Frills you sleep well also x

1 like
Reply

Could you try using some steam to ease it, bowl of and a towel over your head x

4 likes
Reply

Feel for you, weegee :( Really hope you sleep well and feel a little better tomorrow.

Definitely remember the great advice above and don’t hesitate to ring 111 if you need to speak to someone before the pharmacy opens for you to ring. If the pharmacist can recommend something from over the counter, maybe someone can pick it up for you without you needing to go out.

Do let us know how you get on. Sending love xx

1 like
Reply

Jane thank you for your kind words and support . I will post asap when I speak to professionals.xx

1 like
Reply

Thanks but I have tried and tried but nothing shifted but thanks for your advice and help it's reassuring to know that people care and I'm not on my own x

1 like
Reply

Do you have AFib? It’s just that you don’t mention it but put on here your very first post about something unrelated but very worrying to you and to us. You really do need professional advice and help.

3 likes
Reply

Hi Nicki C, fortunately I don't have A Fib, but thanks for your concern I really can't believe this amount of support from everyone. It's been overwhelming, I should have joined ages ago 😊 x

Reply

I think you know that we know you have innumerable times but please forgive me if I’m incorrect. Whatever floats your boat, mate.

4 likes
Reply

Nicki C no your right on the button with your comments 👌😊 x

1 like
Reply

Nicki I am genuine and I can't believe what you are saying but believe ME when I say that I am genuine then I Am x

Reply

weegee Nicki is referring to someone who is unwell and has been making up new names everyday- as you said you understood her, she is assuming you are that person. If it is not you then don't worry about it- if it is you then you can see what difficulties it is putting everyone in!!

whoever you are I hope you get well soon!

2 likes
Reply

thanks rosy for clearing that up as I am new to the site and was shocked and hurt getting that message, I am not sure what has happened but I am glad that it's sorted and I am so sorry for any confusion but please believe me when I say I am genuine!! Now maybe I can get to sleep without the situation worring me

1 like
Reply

To all the people who have been in touch and left great advice but I am going to sign out for now and get some sleep 💤, hopefully you all will have a good night 😊 xx

1 like
Reply

Hi weegee, get some n-Acetyl -cysteine (NAC) from Amazon. It helps liquefy mucus. Google 'mucus phlegm nac' for more info.

Another thing that may help: Homeopathy has many remedies for phlegm in the lungs. Read :

drhomeo.com/homeopathic-tre...

Then give Ainsworth in London a call on T: +44 (0)20 7935 5330 . They will help you choose the right remedy and post it to you.

These are 2 things I can think of that might help and will not interfere with warfarin.

I wish you the best.

1 like
Reply

HI, unfortunately I have no advise on the Cough, however have you ever considered switching warfarin for one of the newer (less complicated) varieties (like Pradaxa etc.)? Or even a natural variety from Grapeseed OPC or Nattokinase? You would need to ask your Doctor though and hopefully he/she is open minded to natural alternatives. Cheers

1 like
Reply

If the phlegm is coloured in anyway other than white then you could have a chest infection but either way if this is causing you concern you need to see a doctor and be properly medicated so please seek medical advice with this.

2 likes
Reply

I have taken compounds containing guaifenesin, after a cold when I get a sticky cough. It is an expectorant and in most over the counter medicines for chesty coughs. It doesn't change my INR and apparently only has minor interactions with warfarin. But best check with the pharmacist anyway.

2 likes
Reply

Pineapple juice is supposed to help break up phlegm.

Pat

1 like
Reply

I use a spoon or natural raw honey. It is supposed suppress a cough just as well as a commercial cough syrup. Drink lots of fluid.

2 likes
Reply

weegee 14, Try Ginger lemon and honey. Boil some Ginger add Lemon and a Tea Spoon of Honey

2 likes
Reply

You can ask your doctor for 500mg of Amoxicillin. I have just finished a course of them and a course of Doxycycline they do work but have some side effects, I’m recovering from bacterial pneumonia, they do get rid of the cough, they are safe to take with Apixaban. Hope you feel better soon. 😷

2 likes
Reply

Are you strong enough to do any exercise in the warm that would get you breathing a little deeper? I have been on warfarin since 2008 and was hit with the latest lurgy but continued to exercise and this loosened it up. If in doubt consult your GP I would have thought was the best advice

Reply

Hi weegee i am on blood thinners but Apixaban and have recently had a bad chest, i couldnt cough it up and the doc gave me antibiotics and high dose steroids but told me to drink as much as i could as it helps to thin out the phlegm so enabling you to cough it up better, i still have a bad cough 3 weeks later but not like it was. Hope you get sorted. i was coughing up blood too!

1 like
Reply

I know for a fact when I have a bad lung infection and all congested I have had some blood in my phlegm and if the phlegm color is green you have an infection too. Doctor says sometimes there will be or may be some blood but it should go away . We have what is called a ZPAC .Antibiotic tabs ,only 6 but they work very well.

Reply

May I suggest that you ask doctor for Furosemide otherwise known as water tablets as they draw fluid from your lungs. The suggestion of guaifenesin is well made comes in Benylin Mucus Cough and works quite well. Phlegm can be white, brown or sometimes quite dark but if no blood is OK.

Reply

Forgot to mention, in my last comments, stay away from milk it will thicken your breathing which will be more difficult to shift the phlegm off your chest, God bless

Reply

Elevate your bed about 8 inches to help once it begins to loosen. Elevate only the top of the bed

Reply

Go to your local pharmacy. They will help you choose best one that won't affect your meds

Reply

You may also like...